How Can I Reduce Bloating After Eating?
"I keep getting a lot of bloating these days. Yesterday evening I made a plate of salad to eat for dinner, and the fiber made me bloat so much afterwards that I looked at least 6 months pregnant.
It made the skin over my tummy feel uncomfortably tight. Plus I get a bubbly sensation in my tummy like my food isn't digesting but is just rolling around in there.
I thought I was supposed to eat more things like salad? What should I do?"
I’m so sorry you’re having problems with bloating. Nothing puts a damper on healthy eating more than knowing you’re not going to feel well afterward.
Sometimes your GI system changes during different stages of life, and you develop symptoms like you’ve described.
Do you think it’s related to certain foods? Or certain times of the day? It can be really helpful to keep a food and symptom journal for a few weeks to track what you eat and note any symptoms – or lack of symptoms.
Often, there are certain foods that are harder for some people to digest because of the sugars or starches they contain. Here are some of the more common ones to watch out for:
- Vegetables: Cauliflower, broccoli, cabbage, Brussels sprouts, onions, garlic, leeks
- Fruits: Apples, pears, cherries, dried fruits
- Dairy: Milk or soft cheeses, also soy milk
- Legumes: Black beans, kidney beans, baked beans, split peas, tofu
- Grains: Wheat, rye, barley
- Artificial sweeteners: Sorbitol, mannitol, xylitol
Also, check if any cereals or snack bars contain insulin or chicory as an ingredient. It’s a type of fiber but it causes gas and bloating for many people.
If you find that your symptoms are related to any of the above foods, try to cut them out for a few weeks, and then gradually add one food back at a time.
Also, you might find a probiotic helpful, or you can use regular milk-based kefir (unsweetened) or coconut kefir which are all great food sources of probiotics. Those healthy bacteria in your gut help to digest your fiber so boosting them can help.
If your symptoms persist and are really uncomfortable, check with a gastroenterologist and ask about SIBO (small intestinal bacterial overgrowth). It can cause similar symptoms and often happens if you take stomach acid blocker medications for a long time.
Hope that helps!
ANNE DANAHY, MS RDN
Anne Danahy is registered dietitian, integrative nutritionist and nutrition writer who specializes in women’s health and healthy aging. She believes living well begins with eating well, and promotes a balanced diet of low glycemic foods, lots of plants, and everything in moderation.